Maine, 2007

Hail in Maine, June 2, 2007

June 2, 2007 · NWS GYX · 13 events in 5 counties and zones

Widespread severe thunderstorms produced numerous reports of large hail in southern Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Widespread severe thunderstorms produced numerous reports of large hail in southern Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 2, 8:19 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 2, 8:19 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
919 AM EDT SAT JUN 2 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WHICH IS DRAPED ACROSS NORTHERN MAINE WILL MOVE
SOUTH ACROSS THE REGION TODAY REACHING SOUTHERN AREAS OF MAINE
TONIGHT AND REMAIN THERE THROUGH THE REST OF THE WEEKEND...RESULTING
IN SHOWERS AND THUNDERSTORMS. THE REMNANTS OF TROPICAL STORM BARRY
WILL MOVE UP THE EASTERN SEABOARD AND SHOULD ARRIVE IN NEW ENGLAND
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A RATHER INTERESTING WEATHER DAY COULD DEVELOP OVER NORTHERN NEW
ENGLAND THIS AFTERNOON. CLOUDS ARE BEGINNING TO BREAK UP OVER
SOUTHERN MAINE AND NEW HAMPSHIRE. DEWPOINTS IN THIS REGION ARE IN
THE LOWER TO MID 60S. AS THE SUN HEATS UP THE BOUNDARY LAYER
EXPECT THE ATMOSPHERE TO RAPIDLY DESTABILIZE. A COUPLE OF OTHER
FACTORS WILL COME INTO PLAY ALSO. A WEAK FRONTAL BOUNDARY
CURRENTLY DRAPED ACROSS NORTHERN MAINE WILL BEGIN TO NUDGE ITS WAY
SOUTH. THIS WILL HELP TO PROVIDE A LITTLE BIT OF FRONTOGENETIC
FORCING AND ASSIST IN THE INITIATION OF CONVECTION. ALSO...A WEAK
MID LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST DURING THE TIME
OF MAX HEATING. BELIEVE THE STRONGER CONVECTION WILL BE ASSOCIATED
WITH THIS FEATURE. AGREE WITH SPC THAT THE BEST CHANCE FOR
ORGANIZED CONVECTION WILL BE TO OUR WEST...BUT I STILL HAVE SOME
CONCERNS FOR LOCATIONS IN NEW HAMPSHIRE THAT FALL JUST TO THE EAST
OF SPCS SLIGHT RISK AREA. WILL UPDATE PRODUCTS TO INCREASE POPS
OVER SOUTHERN NEW HAMPSHIRE.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
THE FRONT DROPPING SOUTH FROM NORTHERN MAINE WILL BECOME
STATIONARY OVER SOUTHERN AREAS OF MAINE AND NEW HAMPSHIRE. SHOWERS
AND THUNDERSTORMS ARE LIKELY ON BOTH SIDES OF THE FRONT TONIGHT AS
A WEAK DISTURBANCE ALOFT MOVES OVER THE AREA ON THE NORTHWEST FLOW
ALOFT. SOME OF THE THUNDERSTORMS MAY BE STRONG. STAYING CLOSE TO
GUIDANCE FOR TEMPS AND POPS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FRONT REMAINS DRAPED ACROSS THE REGION ON SUNDAY AND WILL EXTEND THE
POTENTIAL FOR CONVECTION. THERE WILL CONTINUE TO BE SOME DRY
PERIODS WITH SCATTERED SHOWERS AND THUNDERSTORMS AT TIMES.

MODELS ARE CONTINUE TO CONVERGE ON THE COASTAL SOLUTION FOR THE
REMNANTS OF BARRY. THE STORM WILL MOVE UP THE EAST COAST SUNDAY
NIGHT AND BRING ABOUT AN INCH OF RAIN TO THE REGION. THE STEADY
RAINS WILL ARRIVE IN SOUTHERN AREAS LATE SUNDAY NIGHT AND MOVE
NORTH AND EAST DURING MONDAY. BARRY MEETS UP WITH A LOW IN
SOUTHERN CANADA MONDAY NIGHT WHICH WILL DELAY ANY CLEARING UNTIL
THE WHOLE SYSTEM MOVES OFF THE THE NORTH BY WEDNESDAY. HIGH
PRESSURE WILL BRING DRY WEATHER FOR THURSDAY. AN APPROACHING WARM
FRONT WILL BRING SOME HEAT AND MORE SHOWERS OR THUNDERSTORMS FOR
FRIDAY.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /06Z SATURDAY THROUGH SATURDAY EVENING/...
AREAS OF MORNING FOG WILL PRODUCE IFR CONDITIONS IN SOME AREAS
EARLY THIS MORNING OTHERWISE CONDITIONS WILL BE VFR. SCATTERED
SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST FROM NORTHERN VERMONT MAY
PRODUCE MVFR CONDITIONS THIS MORNING...SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS IN THE AFTERNOON AND TONIGHT.
LONG TERM...IFR CONDITIONS WITH RAIN AND EASTERLY WINDS ARRIVE
SUNDAY NIGHT AND MONDAY.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...WINDS AND SEAS WILL STAY
BELOW SCA LEVELS.

APPROACHING COASTAL STORM WILL BRING SCA WINDS AND SEAS SUNDAY
NIGHT THROUGH MONDAY NIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...POHL
Hazardous weather outlook, Jun 2, 5:22 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
622 AM EDT SAT JUN 2 2007

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-031030-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
622 AM EDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AGAIN TODAY. THERE IS THE
POTENTIAL FOR SOME THUNDERSTORMS TO PRODUCE STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE REMNANTS OF TROPICAL STORM BARRY WILL BRING ABOUT AN INCH OF
RAIN SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR ANY STRONG THUNDERSTORMS THIS
AFTERNOON. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

In the hours before

Special weather statement, Jun 2, 12:24 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
124 PM EDT SAT JUN 2 2007

MEZ018-023-024-021815-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR YORK-
124 PM EDT SAT JUN 2 2007

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 215 PM EDT...

AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF LIMERICK...OR ABOUT
15 MILES EAST OF OSSIPEE...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWFIELD...LIMINGTON...
CORNISH...LIMERICK...WATERBORO...HOLLIS...BUXTON...GOODWINS MILLS...
SCARBOROUGH AND OLD ORCHARD BEACH THROUGH 215 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

POHL

The radar

The Portland,ME radar (KGYX), 49 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, York

When
June 2, 12:51 PM EST to 12:54 PM EST
Where
York County, North Waterboro
Measured
0.75 in hail
Reported by
Public
Coordinates
43.620, -70.730

A severe thunderstorm produced .75 inch hail in North Waterboro.

Hail, York

When
June 2, 12:52 PM EST to 12:54 PM EST
Where
York County, Hollis Center
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.600, -70.600

A severe thunderstorm produced .75 inch hail in Hollis.

Hail, York

When
June 2, 12:52 PM EST to 12:55 PM EST
Where
York County, North Waterboro
Measured
0.75 in hail
Reported by
Public
Coordinates
43.620, -70.730

A severe thunderstorm produced .75 inch hail in North Waterboro.

Hail, York

When
June 2, 12:55 PM EST to 12:57 PM EST
Where
York County, North Waterboro
Measured
0.88 in hail
Reported by
Public
Coordinates
43.620, -70.730

A severe thunderstorm produced .88 inch hail in North Waterboro.

Hail, Oxford

When
June 2, 6:49 PM EST to 6:52 PM EST
Where
Oxford County, Norway
Measured
0.75 in hail
Reported by
Public
Coordinates
44.220, -70.530

A severe thunderstorm produced .75 inch hail in Norway.

Hail, Oxford

When
June 2, 6:58 PM EST to 7:01 PM EST
Where
Oxford County, Oxford
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.130, -70.480

A severe thunderstorm produced .88 inch hail in Oxford.

Hail, Oxford

When
June 2, 7:04 PM EST to 7:07 PM EST
Where
Oxford County, Oxford
Measured
0.88 in hail
Reported by
Public
Coordinates
44.130, -70.480

A severe thunderstorm produced .88 inch hail in Oxford.

Hail, Androscoggin

When
June 2, 7:19 PM EST to 7:21 PM EST
Where
Androscoggin County, Mechanic Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
44.120, -70.380

A severe thunderstorm produced .88 inch hail in Mechanic Falls.

Hail, Cumberland

When
June 2, 8:12 PM EST to 8:14 PM EST
Where
Cumberland County, Brunswick
Measured
1 in hail
Reported by
Public
Coordinates
43.900, -69.970

A severe thunderstorm produced 1 inch hail in Brunswick.

Hail, Cumberland

When
June 2, 8:16 PM EST to 8:19 PM EST
Where
Cumberland County, Brunswick
Measured
0.88 in hail
Reported by
Public
Coordinates
43.900, -69.970

A severe thunderstorm produced .88 inch hail in Brunswick.

Hail, Cumberland

When
June 2, 8:20 PM EST to 8:23 PM EST
Where
Cumberland County, Brunswick
Measured
0.88 in hail
Reported by
Public
Coordinates
43.900, -69.970

A severe thunderstorm produced .88 inch hail in Brunswick.

Hail, Sagadahoc

When
June 2, 8:20 PM EST to 8:22 PM EST
Where
Sagadahoc County, Topsham
Measured
0.75 in hail
Reported by
Public
Coordinates
43.920, -69.970

A severe thunderstorm produced .75 inch hail in Topsham.

Hail, Cumberland

When
June 2, 8:24 PM EST to 8:27 PM EST
Where
Cumberland County, Brunswick
Measured
0.88 in hail
Reported by
Public
Coordinates
43.900, -69.970

A severe thunderstorm produced .88 inch hail in Brunswick.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45339, 45341, 45343, 45345, 45347, 45348, 45349, 45356, 45351, 45354, 45357, 45359, 45361.